Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 16, NWS Dodge City, KS

April 27, 202511 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 27, 2025, 10:22 AM CDT for 11 counties in Kansas. It took effect at Apr 28, 2025, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2025, 10:22 AM CDT (15:22 UTC)
In effect from
Apr 28, 2025, 12:00 PM CDT
Expired
Apr 28, 2025, 8:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS83 KDDC 271522
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1022 AM CDT Sun Apr 27 2025

...Critical Wildfire Danger Monday Afternoon...

KSZ043-061>063-074>076-084>086-281200-
/O.UPG.KDDC.FW.A.0010.250428T1700Z-250429T0100Z/
/O.NEW.KDDC.FW.W.0016.250428T1700Z-250429T0100Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
1022 AM CDT Sun Apr 27 2025 /922 AM MDT Sun Apr 27 2025/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM
CDT /7 PM MDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ Monday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 
  063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 
  075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 
  084 Morton, Fire Weather Zone 085 Stevens and Fire Weather 
  Zone 086 Seward.

* TIMING...From noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ 
  Monday.

* WINDS...Southwest to west 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any ignitions will have the potential for extreme fire
  behavior, and may burn out of control rapidly. Outdoor burning
  is discouraged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
4 follow-up statements
821 
WWUS83 KDDC 280726
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
226 AM CDT Mon Apr 28 2025

...Critical Wildfire Danger Monday Afternoon...

KSZ043-061>063-074>076-084>086-281530-
/O.CON.KDDC.FW.W.0016.250428T1700Z-250429T0100Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
226 AM CDT Mon Apr 28 2025 /126 AM MDT Mon Apr 28 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 
  063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 
  075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 
  084 Morton, Fire Weather Zone 085 Stevens and Fire Weather 
  Zone 086 Seward.

* TIMING...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM 
  MDT/ this evening.

* WINDS...West 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
280 
WWUS83 KDDC 281510
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1010 AM CDT Mon Apr 28 2025

...Critical Wildfire Danger Monday Afternoon...

KSZ043-061>063-074>076-084>086-290100-
/O.CON.KDDC.FW.W.0016.250428T1700Z-250429T0100Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
1010 AM CDT Mon Apr 28 2025 /910 AM MDT Mon Apr 28 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 
  063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 
  075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 
  084 Morton, Fire Weather Zone 085 Stevens and Fire Weather 
  Zone 086 Seward.

* TIMING...Until 8 PM CDT /7 PM MDT/ this evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
078 
WWUS83 KDDC 281642
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1142 AM CDT Mon Apr 28 2025

...Critical Wildfire Danger Monday Afternoon...

KSZ044-290100-
/O.EXA.KDDC.FW.W.0016.250428T1700Z-250429T0100Z/
Lane-
1142 AM CDT Mon Apr 28 2025

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 044 Lane.

* TIMING...Until 8 PM CDT this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ043-061>063-074>076-084>086-290100-
/O.CON.KDDC.FW.W.0016.250428T1700Z-250429T0100Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-Stevens-
Seward-
1142 AM CDT Mon Apr 28 2025 /1042 AM MDT Mon Apr 28 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 
  063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 
  075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 
  084 Morton, Fire Weather Zone 085 Stevens and Fire Weather 
  Zone 086 Seward.

* TIMING...Until 8 PM CDT /7 PM MDT/ this evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
908 
WWUS83 KDDC 290034
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
734 PM CDT Mon Apr 28 2025

KSZ043-044-061>063-074>076-084>086-290145-
/O.EXP.KDDC.FW.W.0016.000000T0000Z-250429T0100Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Morton-
Stevens-Seward-
734 PM CDT Mon Apr 28 2025 /634 PM MDT Mon Apr 28 2025/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 27, 5:34 AM CDT, 4 hours 48 minutes earlier. Its key messages:

  • Windy and much warmer today with strong south winds.
  • Isolated severe thunderstorms are possible Sunday afternoon and evening across far western Kansas. However, confidence is low that any storms will form.
  • Strong west to southwest winds and much drier behind the dryline tomorrow.
  • A chance of thunderstorms along the KS/OK border Tuesday, shifting north across the remainder of the area Wednesday.
Area forecast discussion, Apr 27, 5:34 AM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
534 AM CDT Sun Apr 27 2025

.KEY MESSAGES...

- Windy and much warmer today with strong south winds.

- Isolated severe thunderstorms are possible Sunday afternoon and
evening across far western Kansas. However, confidence is low that
any storms will form.

- Strong west to southwest winds and much drier behind the dryline
tomorrow.

- A chance of thunderstorms along the KS/OK border Tuesday, shifting
north across the remainder of the area Wednesday.

&&

.DISCUSSION...
Issued at 236 AM CDT Sun Apr 27 2025

An upper level low will move through the Great Basin today and split
into two tomorrow as it moves into the Rockies. A strong jet south
of this feature will allow strong southwesterly flow to be found,
moving closer to the area through tomorrow. At the surface, strong
southeasterly upslope flow will be found across the area today with
continued mostly cloudy skies. A few showers or embedded
thunderstorms will be possible this morning across our eastern zones
but then move out of the area by this afternoon. The only exception
to the cloudiness today will be across far western Kansas where
clearing is expected in the afternoon. If this comes to fruition,
the combination of sunshine and continue moisture advection will
produce an axis of strong instability Sunday afternoon/evening, with
MUCAPE to near 4000 J/kg along a sharpening dryline. With strong
bulk shear in place, the question is where a storm can initiate on
the dryline boundary at peak heating Sunday. Few CAMs attempt
initiation, a function of forcing for ascent and cooling aloft
remaining west, and morning stratus limiting insolation. Should a
thunderstorm develop late Sunday, it would certainly be severe with
large hail and winds being the main concern. A tornado can not be
ruled out in these conditions. It will still be a struggle to
have any convection to break through the CAP so the most likely
scenario favors no storms in SW KS. Only small POPs are in place
to account for this occurring. The dry line then moves east of
the area Monday with skies becoming mostly clear. Winds will
shift to the west tomorrow and become breezy in the afternoon.
Ensemble models show thunderstorms developing across central
Kansas in the afternoon but I believe all convection should stay
out of our CWA. As for temperatures, highs today look to reach
into the low 80s across far western Kansas where clouds are
expected to dissipate, with 70s elsewhere. Lows tonight are
progged to range from the upper 40s along the KS/CO border to
low 60s across central Kansas. Highs tomorrow will generally be
in the low to mid 80s with the exception of west central Kansas
where upper 70s will be possible.

A weak cold front moves through the area Monday night but this will
be short lived as this frontal boundary stalls out and moves back
north as a warm front Tuesday. Scattered thunderstorms will be
possible along this boundary with our southern zones having the best
chance of precipitation Tuesday and Tuesday night, shifting farther
north Wednesday and Wednesday night. A cold front is then expected
to move through the area Thursday shifting winds to the north. A
drier pattern is then expected as we head into the late part of the
week into the weekend. Highs during this time frame will start out
in the 60s Tuesday with 70s expected Wednesday through Friday. Lows
will generally be in the 40s to low 50s.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 532 AM CDT Sun Apr 27 2025

A thick deck of stratus will continue this morning with some
areas of fog across DDC and GCK terminals over the next few
hours. This will bring MVFR to LIFR conditions across the TAF
sites and possibly VLIFR where fog is the thickest. Low clouds
are expected to hang around most of the day. However, some
lifting of ceilings will be expected from west to east this
afternoon. Winds will generally be from the southeast throughout
the day, gusting to over 30 knots late morning into the
afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday
evening for KSZ043-061>063-074>076-084>086.

&&

DISCUSSION...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Apr 27, 2:43 AM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
243 AM CDT Sun Apr 27 2025

KSZ030-031-043>046-061>066-074>081-084>090-280745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
243 AM CDT Sun Apr 27 2025 /143 AM MDT Sun Apr 27 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible across portions of
western Kansas this afternoon into this evening. Large hail and
damaging winds will be the main concern. A tornado or two can not
be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Fire Weather Watch is in effect across far western Kansas Monday
afternoon. See the latest fire weather message for more
information.

.SPOTTER INFORMATION STATEMENT...

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.